Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 41, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 12:43 PM MST for Coconino County, Arizona. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 12:43 PM MST (19:43 UTC)
- Expired
- Jul 19, 2018, 3:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 80 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 1:30 PM MST | FLASH FLOOD | 1 E Flagstaff Mall, AZ | REPORT FROM TWITTER WITH PHOTOS OF FLOODED PARKING LOT AT VOLKSWAGEN DEALERSHIP. WATER UP TO THE HOOD OF VEHICLES. ESTIMATED 2 FEET DEEP. THE TIME WAS ESTIMATED BETWEEN 1:00 TO 2:00 PM. |
| Jul 19, 2:00 PM MST | HEAVY RAIN 4.57 | 1 Ese Flagstaff Mall, AZ | ALERT RAIN GAUGE NEAR FLAGSTAFF MALL. THE DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR 45 MINUTES. |
| Jul 19, 2:11 PM MST | FLASH FLOOD | 2 E Downtown Flagstaff, AZ | REPORT WITH VIDEOS FROM TWITTER SHOW ESTIMATED 2.5 TO 3 FEET OF FLOWING WATER IN WASH ALONG SIDE 4TH STREET/BUTLER AVE INTERSECTION (SWITZER WASH). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
733
WGUS55 KFGZ 191943
FFWFGZ
AZC005-192245-
/O.NEW.KFGZ.FF.W.0041.180719T1943Z-180719T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1243 PM MST THU JUL 19 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 345 PM MST
* At 1241 PM MST, Doppler radar indicated thunderstorms producing
heavy rain in East Flagstaff. Up to one and one half inches of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Northeast and East Flagstaff and the Flagstaff Mall.
This includes the following streams and drainages...San Francisco
Wash.
This includes the following highways...
Route 66 between mile markers 199 and 203.
Interstate 40 between mile markers 199 and 203.
U.S. Highway 89 between mile markers 419 and 421.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3526 11154 3518 11154 3518 11160 3521 11163
3526 11163
$$2 follow-up statements
119
WGUS75 KFGZ 192124
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
224 PM MST THU JUL 19 2018
AZC005-192245-
/O.CON.KFGZ.FF.W.0041.000000T0000Z-180719T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
224 PM MST THU JUL 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR
COCONINO COUNTY...
At 220 PM MST, National Weather Service Doppler radar indicated that
rain was ending in East Flagstaff. Rainfall amounts of over 4.5
inches fell near the Flagstaff Mall. Numerous reports of street and
wash flooding have been received from East Flagstaff.
Some locations that will experience flooding include...
East Flagstaff and Flagstaff Mall.
This includes the following streams and drainages...San Francisco
Wash.
This includes the following highways...
Route 66 between mile markers 199 and 203.
Interstate 40 between mile markers 199 and 203.
U.S. Highway 89 between mile markers 419 and 421.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3526 11154 3518 11154 3518 11160 3521 11163
3526 11163
$$999
WGUS75 KFGZ 192240
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
340 PM MST THU JUL 19 2018
AZC005-192247-
/O.EXP.KFGZ.FF.W.0041.000000T0000Z-180719T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
340 PM MST THU JUL 19 2018
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 345 PM
MST...
Doppler radar indicates that rainfall has ended in the Flagstaff
area and flood waters are slowly receding. Many area creeks and
washes, as well as poorly drained locations, may still have higher
than normal water levels. However, the Flash Flood Warning will be
allowed to expire. Please continue to heed any remaining road
closures.
LAT...LON 3526 11154 3518 11154 3518 11160 3521 11163
3526 11163
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 10:00 AM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 19, 10:00 AM MST, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1000 AM MST Thu Jul 19 2018 .SYNOPSIS...Expect afternoon and evening showers and thunderstorms through at least Saturday. The greatest coverage and highest potential for stronger storms will be over the Mogollon Rim and Yavapai County where areas of heavy rain could produce localized flooding. Warmer afternoon temperatures and less storm coverage may start on Sunday. && .UPDATE...12Z sounding showed a PW of 0.74 inch...down from 1.00 yesterday morning. Very little cloud cover this morning so there will be abundant solar heating this morning. Easterly flow up through 5H and then southwest winds above around 3H. This could help storms develop. We are expecting another active day today. Making some adjustments to the POPs this evening as high resolution models are indicating a few thunderstorm clusters lasting and moving into the lower elevations. && .PREV DISCUSSION /344 AM MST/... Cloud cover has been decreasing since midnight across northern Arizona, though the amount of monsoonal moisture overhead is expected to show little change through Saturday. So for today, expect showers and tstorms to develop across the high terrain by late morning and spread into the valleys this afternoon. Storm steering flow this afternoon will be very light, thus storms will be slow moving and may produce heavy rainfall amounts. Storms dropping south and westward off the Mogollon Rim will be headed into tstorm capes of 1000-2000 j/kg. The GFS shows another cyclonic mesoscale circulation late this afternoon, this one moving into the White Mtns. Something to keep an eye out for. For Friday and Saturday, the subtropical high pressure re- centers near Four Corners on Friday. This puts northern Arizona in very light south to southeast flow pattern with rich monsoon moisture through Saturday. Expect primarily afternoon and evening showers and thunderstorms with storms moving very slowly from south to north. Heavy rain and flash flooding will be the main storm threats. From Sunday through Wednesday - Progs continue to show drier air moving overhead above 500 mb (theta 330 surface). N0 changes were made to this period with the idea we will see a decrease in daytime storm coverage and fair weather overnight. Max temps up 2 to 5 degrees for this period vs today. && .AVIATION...For the 18Z package...VFR conditions and mostly clear skies this morning will transition to sct-nmrs shra/tsra with isold +tsra by 19Z-20Z. Convective activity most wdsprd between 21Z-02Z. Strongest storms will produce localized MVFR/IFR conditions and wind gusts to 50kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon pattern with scattered to numerous slow moving thunderstorms will continue today and Friday. Heavy rain and erratic thunderstorm winds will be the main threats. Outside of thunderstorms, winds will generally be light. Saturday through Monday...Thunderstorm chances will continue each day through the weekend into early next week. There is a possibility of a slight downturn in activity sometime next week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/DL AVIATION...Peterson FIRE WEATHER...DB For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 19, 12:10 PM MST, 33 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1210 PM MST THU JUL 19 2018 AZZ015-192000- Western Mogollon Rim- 1210 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM MST... At 1210 PM MST, Doppler radar was tracking a strong thunderstorm over Flagstaff Mall, or over Flagstaff. this storm was nearly stationary. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Flagstaff, Flagstaff Mall, Cosnino and Walnut Canyon National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3515 11160 3523 11166 3528 11153 3519 11147 TIME...MOT...LOC 1910Z 231DEG 3KT 3521 11158
Special weather statement, Jul 19, 12:29 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1229 PM MST THU JUL 19 2018
AZZ011-192015-
Chuska Mountains and Defiance Plateau-
1229 PM MST THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 115 PM MST...
At 1229 PM MST, Doppler radar was tracking a strong thunderstorm
over Window Rock. This storm was nearly stationary.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fort Defiance, Window Rock and St. Michaels.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3554 10918 3572 10922 3581 10905 3579 10904
3556 10905
TIME...MOT...LOC 1929Z 227DEG 8KT 3570 10907The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 6:04 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Jul 18, 6:15 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 45 min |
| Jul 18, 6:42 PM MST | Special Weather Statement | FGZ | Gila | 48 min |
| Jul 19, 12:10 PM MST | Special Weather Statement | FGZ | 50 min | |
| Jul 19, 12:29 PM MST | Special Weather Statement | FGZ | Apache | 46 min |
| Jul 19, 12:47 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Jul 19, 1:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Jul 19, 2:10 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 50 min |
| Jul 19, 2:51 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 2 hr |
| Jul 19, 3:10 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 3:43 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 32 min |
| Jul 19, 3:49 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 26 min |
| Jul 19, 3:54 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Jul 19, 4:16 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 19, 4:41 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 4:46 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.